Montana, 2012

Damaging Wind in Montana, July 22, 2012

July 22, 2012 · NWS MSO · 1 event in 1 county or zone

A strong thunderstorm moved through Ravalli County and damaged many trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong thunderstorm moved through Ravalli County and damaged many trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 22, 1:12 PM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 1:12 PM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
212 PM MDT Sun Jul 22 2012

...Windy and cooler day Monday with frontal passage...

.DISCUSSION...While most of the Northern Rockies has seen an
increasingly warm and dry day today, portions of south central
Idaho, including Lemhi county, have seen steady development of
isolated thunderstorms. These storms will gradually shift north and
east, impacting the Butte/Blackfoot region and adjacent
locations, including the southern Bitterroot valley. Storms will
continue through much of the night, and increase in areal coverage
to include the remainder of central Idaho and western Montana.
Frequent lightning and gusty winds are the primary features
expected with the thunderstorms.

A cool front is expected to cross on Monday, but timing has been a
persistent issue with this feature. It also appears that the front
could stall somewhere across the I-90 corridor in western
Montana by Monday afternoon. The biggest impacts from this frontal
passage will be an increase in afternoon winds and much cooler
temperatures. Confidence remains high that west winds of 15 to 25
mph with gusts up to 35 mph are likely through the evening across
all of the Northern Rockies. This will pose problems for those
with plans to be out on area lakes, including Flathead Lake, where
increased chop is likely. Winds will then dissipate shortly after
sunset.

Tuesday and Wednesday, moisture and energy will remain along the
Montana/Canadian border keeping a threat of showers and
thunderstorms across extreme northwest Montana. Temperatures will
begin to rebound back into the middle 80s as warmer air builds
back into the region. For the end of the work week into next
weekend, the extended models advertise a ridge of high pressure, but
disagree on the placement of the ridge axis. The European keeps a
drier scenario with the ridge overhead until Saturday, while the
GFS shows more of a southwest upper level flow with embedded waves
of moisture and energy moving through Lemhi county and southwest
Montana. The GFS has been more consistent with its solution, and
that's the way the current forecast is trended. Therefore, there
is a slight chance of showers and thunderstorms each day with
temperatures warming back into the lower 90s.

&&

.AVIATION...High pressure will continue to limit winds and cloud
development today, keeping most locations across the Northern
Rockies under clear skies. At the same time, moisture from the
south will combine with instability to produce thunderstorms
across south central Idaho and southwest Montana. KBTM and KSMN
will be the most likely terminals to be affected by convective
activity this evening. Frequent lightning, small hail, and gusty
winds will be possible with any storms that do develop. Expect
nocturnal development of storms as well, spreading across the
rest of the region, impacting KMSO and KGPI as well as KBTM and
KSMN.

&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Monday afternoon through Monday evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...RED FLAG WARNING until Midnight MDT tonight Eastern Lemhi County.

&&

In the hours before

Special weather statement, Jul 22, 3:59 PM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT SUN JUL 22 2012

MTZ002-043-222345-
POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION-
459 PM MDT SUN JUL 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...EASTERN
LAKE...NORTHEASTERN MISSOULA AND NORTHWESTERN POWELL COUNTIES UNTIL
545 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF SEELEY LAKE...OR 32 MILES
SOUTHEAST OF POLSON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 83 BETWEEN
CONDON AND SEELEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4777 11356 4762 11320 4729 11360 4739 11382
TIME...MOT...LOC 2258Z 216DEG 37KT 4746 11358
Local storm report, Jul 22, 6:48 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
748 PM MDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CONDON                  47.53N 113.71W
07/22/2012                   MISSOULA           MT   LAW ENFORCEMENT

            A FEW TREES AND POWER LINES DOWN IN THE CONDON AREA

&&

LBR

The radar

The Missoula radar (KMSX), 65 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ravalli

When
July 22, 7:25 PM MST to 7:34 PM MST
Where
Ravalli County, 7 mi ESE of Stevensville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
46.461, -113.944

A strong thunderstorm moved through Ravalli County, snapping numerous trees four to eight feet above the ground. The trees were willows, poplars, and cottonwoods.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404350.